Equate migraine class action lawsuitA class action lawsuit filed in New Jersey federal court accuses Wal-Mart Stores Inc. of deceiving customers into paying twice as much for its store-brand Equate migraine medicine by claiming it was more effective than its Equate headache medicine.

Plaintiff Bonnie Cooper alleges that both Equate Migraine Relief and Equate Headache Relief contain the same amount of active ingredients. According to the class action lawsuit, Wal-Mart charges a premium for the migraine version, deceiving customers into thinking the product is more effective than the cheaper headache version.

Cooper says Wal-Mart charges about $4 for two 100-count bottles of Equate Headache Relief, but charges $9.22 for the same amount of Equate Migraine Relief. Cooper claims that the higher price causes customers to believe that the migraine version is stronger and more effective at treating migraines than the less expensive headache version.

“No reasonable consumer would pay more than twice as much for Equate Migraine than for Equate Headache unless he or she (as was plaintiff) was deceived into thinking that Equate Migraine was better (stronger, more effective) for treating migraine headaches,” the class action lawsuit says.

In her class action lawsuit, Cooper asserts that Equate Migraine is no more effective at relieving migraine symptoms than Equate Headache because they are pharmacologically identical products. Both versions contain the same amounts of the same active ingredients. Specifically, both medicines contain 250 milligrams of aspirin, 250 milligrams of acetaminophen and 65 milligrams of caffeine.

According to the Equate Migraine Relief class action lawsuit, Cooper purchased two 100-count bottles of Equate Migraine at a New Jersey Wal-Mart store for $9.22. She claims that she decided to purchase the product after looking at the packaging, website and price. Because the cost was more than double that of the headache formula, she believed that it was a superior product for treating migraines and was worth paying the greater amount.

“The bold-type name across the box of Equate Migraine and the fact that its only indicated use is for treating migraines suggests that this product — unlike Equate Headache — is specifically targeted to treat migraines and is more effective than Equate Headache,” the class lawsuit says. Cooper says that the Wal-Mart website advertises three active ingredients in the migraine formula, but only one active ingredient in the headache formula, even though both versions contain the same ingredients.

Cooper filed the class action lawsuit on behalf of herself and all New Jersey residents who purchased Equate Migraine in the state from September 15, 2007, until the present.

“Were it not for defendant’s unconscionable practices, plaintiff and the class would not have purchased Equate Migraine at a higher price than Equate Headache,” the class action lawsuit says. Further, she argues that since Wal-Mart continues to mislead customers with the price differential, the potential Class Members “are continually being injured by defendant’s unlawful conduct and defendant is continuing to profit thereby.”

Cooper asserts that Wal-Mart’s conduct violates the New Jersey Consumer Fraud Act.

Cooper is represented by Lester L. Levy, Michele F. Raphael and Matthew Insley-Pruitt of Wolf Popper LLP and by Jeffrey W. Herrmann and Peter S. Pearlman of Cohn Lifland Pearlman Herrmann & Knopf LLP.

The Equate Migraine Relief Class Action Lawsuit is Cooper v. Wal-Mart Stores Inc., Case No. 1:13-cv-05446, in the U.S. District Court for the District of New Jersey.

UPDATE: This case was terminated in December 2013 due to the plaintiff voluntarily dismissing the class action lawsuit.

 

Sign up for our free newsletter to get updates on new class action lawsuits and settlements.


13 Comments

  • anna marie petalino September 23, 2013

    I have bought these at least once a month.

  • salimu butcher September 23, 2013

    salima_butcher@sbcglobal.net

  • Dania Birks September 23, 2013

    It don’t work!!!

    • no January 7, 2014

      You don’t english.

  • elizabeth September 24, 2013

    don’t work buhgt them they do nothing at all

  • Nancy Bailey September 24, 2013

    It’s a shame we the comsumers are getting ripped off. Here I thought by buying the more expensive, heavy duty headache reliever it would help me better. And here it is the same as the cheaper one!!

  • DAVID DEBURRO September 25, 2013

    HELLO I AM A DISABLED VETERAN, AND HAVE PURCHASED OVER THE COUNTER EQUATE MIGRAINE RELIEF REGULARLY, FOR SERVICE CONNECTED INJURIES, FOR THE VETERAN’S ADMINISTRATION DOES NOT HAVE APPROPRIATE NON PRESCRIPTION MIGRAINE RELIEF MEDICATION AVAILABLE ON THEIR PHARMACY SCHEDULE OF MEDICATION, AND I HAVE OBSERVED NO REASONABLE REFIEF, ON MY PURCHASES.

    • no January 7, 2014

      Why are you yelling?

  • Dorothy October 1, 2013

    When can we file..

  • Joseph November 6, 2013

    I used this product because of the Excedrin for migraine was taken off the shelves.

  • Carolyn Bishop January 7, 2014

    I have bought these many times . In fact have some now . They don’t work

  • elsie s January 12, 2014

    want to be notfied how to do this

  • Top Class Actions April 11, 2014

    UPDATE: This case was terminated in December 2013 due to the plaintiff voluntarily dismissing the class action lawsuit. No further information was provided in the associated court documents.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

View all: ,